Heavy Rain, Fayette
- When
- September 22, 6:00 AM CST to September 23, 2:25 AM CST
- Where
- Fayette County, Oelwein
- Reported by
- COOP Observer
- Coordinates
- 42.680, -91.900
The COOP observer in Oelwein measured 4.47 inches of rain.
For the second night in a row, thunderstorms with heavy rain moved across northeast Iowa on September 23rd. While the rain was not as heavy or as widespread as the previous night, due to the wet ground, flash flooding quickly occurred as the rainfall turned into runoff.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
For the second night in a row, thunderstorms with heavy rain moved across northeast Iowa on September 23rd. While the rain was not as heavy or as widespread as the previous night, due to the wet ground, flash flooding quickly occurred as the rainfall turned into runoff. Otter Creek went out of its banks in Oelwein (Fayette County) and a road was washed out on the northeast side of town. A total of 16 roads were closed across Fayette County from the two days of flooding that occurred on September 22nd and 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 22, 5:25 AM CST, 35 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
625 AM CDT Thu Sep 22 2016
.SHORT TERM...(Today and tonight)
Issued at 415 AM CDT Thu Sep 22 2016
Radar estimates anywhere from 2 to 9 inches of rain fell across
the area on Wednesday. The highest totals were located across
Clark, Floyd, Chickasaw, and Vernon counties. This has resulted
in flash flooding in these areas.
As a short wave trough, currently located over western Iowa, moves
away from the area later this morning, the moisture transport will
gradually weaken. As this occurs, the showers and thunderstorms
will wane. Up to an additional 2 inches of rain will be possible
south of Interstate 90.
For this afternoon, the winds fields aloft will weakening across
the region. As partly sunny skies develop, anticipate that the
0-1 km mean layer CAPES will climb up to 1000 J/kg. As outflow
boundaries interact with the front across northern Iowa and
southern Wisconsin, expect isolated to scattered showers and
storms to develop. A few of these storms may produce hail up to
quarters and wind damage. These storms will then weaken as we lose
the diurnal heating during the afternoon.
For tonight, the CAM models continue to show quite a bit of
convection across the forecast area. With weak forcing across the
area, I am a bit concerned that the models may be overdoing the
rain chances and amounts for tonight.
.LONG TERM...(Friday through Wednesday)
Issued at 415 AM CDT Thu Sep 22 2016
From Friday into Friday night, a warm front will move north
through the forecast area. With much of the moisture transport
being located across the Dakotas, western Iowa, and western
Minnesota, additional rainfall amounts will likely be less than a
quarter of an inch.
From Saturday afternoon through Sunday night, a cold front will
move slowly east through the forecast area. The GFS continues to
being slightly faster than the ECMWF with moving the front out of
the area. With warm cloud layer depths of 3.5 to 4 km,
precipitable water values around 1.8 inches, and strong moisture
transport, it looks like we will see the potential of more heavy
rain across the region. If this trend continues, a Flash Flood
Watch will likely be needed.
In the wake of this front, the GFS has a closed upper level low
moving across the region. This would keep the chance of showers
and storms in the forecast through Wednesday. Meanwhile the ECMWF
keeps this low further north and the area remains dry.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 625 AM CDT Thu Sep 22 2016
Another messy aviation scenario with amount of convection in region.
Generally a mix of VFR and MVFR conditions but latest area of rain
is slowly drifting south. Expect a break from precipitation for a
time later this morning which should allow better conditions. But
another round of convection could redevelop to the south and advect
north later in day and into tonight. Confidence in how that will
play out is low so generally left extended stretch of MVFR
conditions and will add detail as we get closer.
&&
.HYDROLOGY...
Issued at 415 AM CDT Thu Sep 22 2016
With the moisture transport weakening and remaining that way
through tonight, additional rainfall totals will be likely up to 2
inches across northeast Iowa and southwest Wisconsin. This will
aggravate the ongoing flooding.
Most of our river systems will see significant rises over the next
couple of days. We are already seeing moderate to major flooding
along the Black River. There may be even a record crest at Black
River Falls. The Cedar River is also forecast to see moderate to
major flood by this weekend. All of the other river systems in the
area will likely have at least moderate flooding.
&&
.CLIMATE...
Issued at 415 AM CDT Thu Sep 22 2016
La Crosse WI...
The 3.17 inches of rain at La Crosse Regional Airport yesterday
that fell yesterday was the 3rd highest September rainfall. Only
September 6, 1884 (5.55 inches) and September 19, 1983 (3.35
inches) had higher rainfall totals. This raised the monthly total
to 8.79 inches which is the 6th wettest September. This is the
wettest September since 1965 (10.52 inches - 2nd wettest). The
wettest September occurred in 1881 when 10.87 inches of rain fell.
Rochester MN...
The 3.60 inches of rain at Rochester International Airport that
fell yesterday was the 4th highest September rainfall. Only
September 12, 1978 (5.98 inches), September 23, 2010 (4.34
inches), and September 14, 2004 (4.04 inches) had higher rainfall
totals. This raised the monthly total to 8.25 inches which is the
6th wettest September. This is the wettest September since 2010
(9.95 inches). The wettest September occurred in 1986 when 10.50
inches of rain fell.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through this evening for WIZ017-029-032>034-
041>044-053>055-061.
MN...Flash Flood Watch through this evening for MNZ079-086>088-
094>096.
IA...Flash Flood Watch through this evening for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...SHEA
HYDROLOGY...BOYNE
CLIMATE...BOYNEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 433 AM CDT THU SEP 22 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-231100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 433 AM CDT THU SEP 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND FROM SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT FLASH FLOODING...URBAN FLOODING...AND RIVER FLOODING WILL CONTINUE FOR MANY AREAS ACROSS THE UPPER MISSISSIPPI RIVER VALLEY THROUGH TONIGHT DUE TO RECENT HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN AND FLASH FLOODING WILL CONTINUE THROUGH TODAY. AN ADDITIONAL 1 TO 2 INCHES OF RAIN ARE POSSIBLE. DUE TO THIS...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS TIME PERIOD. SOME STORMS MAY ALSO BE STRONG THIS AFTERNOON AND EVENING...CAPABLE OF PRODUCING HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RIVER FLOODING WILL CONTINUE INTO THE WEEKEND AS RECENT HEAVY RAINFALL MOVES INTO AND THROUGH THE RIVER SYSTEM. PERIODIC STORMS ARE POSSIBLE FROM FRIDAY THROUGH WEDNESDAY. SOME STORMS SATURDAY AFTERNOON THROUGH SUNDAY NIGHT WILL BE CAPABLE OF PRODUCING HEAVY RAIN. OTHERWISE...THE MAIN THREAT WILL BE LIGHTNING. .SPOTTER INFORMATION STATEMENT... RAINFALL REPORTS AND OBSERVATIONS OF FLOODING SHOULD BE PASSED ALONG TO US. WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. ROGERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
619 AM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 AM FLASH FLOOD 2 SSW LANESBORO 43.69N 92.00W
09/22/2016 FILLMORE MN LAW ENFORCEMENT
BOTH LANES OF HIGHWAY 16 CLOSED BETWEEN
HIGHWAY 52 AND COUNTY HIGHWAY 21 DUE TO
MUDSLIDE.
&&
CJAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
633 AM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM HEAVY RAIN 2 SSE BASSETT 43.03N 92.50W
09/22/2016 M5.28 INCH CHICKASAW IA CO-OP OBSERVER
CO-OP OBSERVER STATION IONIA 2W /IONI4/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
&&
NWS LA CROSSE WI
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
634 AM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN 1 W NEILLSVILLE 44.56N 90.61W
09/22/2016 M4.42 INCH CLARK WI CO-OP OBSERVER
CO-OP OBSERVER STATION NEILLSVILLE 1W
/NEIW3/. THE DURATION OF THE HEAVY RAIN
EVENT WAS 24 HOURS.
&&
NWS LA CROSSE WI
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
635 AM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HEAVY RAIN 2 NE EYOTA 44.01N 92.20W
09/22/2016 M5.38 INCH OLMSTED MN CO-OP OBSERVER
CO-OP OBSERVER STATION EYOTA 2NE /WIRM5/.
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
&&
NWS LA CROSSE WI
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
636 AM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 AM FLASH FLOOD STACYVILLE 43.44N 92.78W
09/22/2016 MITCHELL IA 911 CALL CENTER
WATER OVER ROADS NEAR TOWN
0634 AM FLASH FLOOD CARPENTER 43.41N 93.02W
09/22/2016 MITCHELL IA 911 CALL CENTER
WATER OVER ROADS NEAR TOWN. 3 OTHER SECONDARY ROADS
NEARBY ALSO STILL UNDER WATER.
0634 AM FLOOD 4 W CRESCO 43.37N 92.20W
09/22/2016 HOWARD IA 911 CALL CENTER
A FEW LOCATIONS OUT OF TOWN WITH WATER OVER THEM STILL
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
652 AM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 AM HEAVY RAIN 6 S MUSCODA 43.10N 90.43W
09/22/2016 M3.84 INCH GRANT WI PUBLIC
. THE DURATION OF THE HEAVY RAIN EVENT WAS
24 HOURS.
&&
CJAThe La Crosse radar (KARX), 139 km away, was scanning. The volume nearest the first event began at 11:57 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
The COOP observer in Oelwein measured 4.47 inches of rain.
Heavy rain caused Otter Creek to go out of its banks in Oelwein flooding several city parks. A road was washed out on the northeast side of the city and street flooding occurred in other parts of the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659934, 659834.